Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 176, NWS Birmingham, AL

April 6, 2005Greene County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 6, 2005, 1:51 PM CDT for Greene County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2005, 1:51 PM CDT (18:51 UTC)
Expired
Apr 6, 2005, 2:15 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Greene County, AL

The radar

The Birmingham radar (KBMX), 120 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 061851
SVRBMX
ALC063-061915-
/O.NEW.KBMX.SV.W.0176.050406T1851Z-050406T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
151 PM CDT WED APR 6 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF EUTAW

* UNTIL 215 PM CDT

* AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF
  EUTAW...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3278 8807 3263 8801 3271 8781 3289 8784

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 12:26 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 6, 12:26 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1226 PM CDT WED APR 6 2005

.UPDATE...NEW ZONES HAVE BEEN SENT TO ADJUST POPS AND CLEAN UP
WORDING. ALSO ADDED GUSTS FOR THIS AFTERNOON AND ADJUSTED DAYTIME
HIGHS. AS FAR AS THE THREAT OF SEVERE STORMS...IT LOOKS LIKE THE
BEST CHANCE RIGHT NOW LIES IN OUR SOUTHERN ZONES WHERE THE BEST
INSTABILITY LIES. HOWEVER...HEAVY RAIN COULD OCCUR ANYWHERE IN OUR
CWA WHICH COULD CAUSE FLOODING. THEREFORE A FLASH FLOOD WATCH IS
IN EFFECT FOR THE ENTIRE AREA UNTIL LATE TONIGHT.

FOR OUR GRIDS USERS...UNFORTUNATELY THE GRIDS WILL NOT BE
AVAILABLE ON THE WEB. THERE SEEMS TO BE A SERVER PROBLEM THAT IS
NOT ALLOWING THE GRIDS TO GO OUT INTO THE WORLD. THIS MEANS THAT
THE POINT AND CLICK FORECAST WILL NOT BE UPDATED...SO PLEASE REFER
TO THE OUR ZONE FORECAST PRODUCT FOR UPDATES UNTIL FURTHER
NOTICE. WE APOLOGIZE FOR THIS INCONVENIENCE.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT
FOR CENTRAL ALABAMA.
TORNADO WATCH IN EFFECT UNTIL 7 PM THIS EVENING FOR SOUTH CENTRAL
ALABAMA.

&&

10/ARM
Hazardous weather outlook, Apr 6, 1:30 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT WED APR 6 2005

ALZ011>015-017>050-071230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CDT WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE FORECAST
AREA THIS AFTERNOON AND TONIGHT. THE THREAT OF TORNADOES IS GREATEST
OVER SOUTH ALABAMA...WHILE THE THREAT OF HAIL AND DAMAGING WINDS IS
GREATEST OVER SOUTH AND WEST ALABAMA THROUGH TONIGHT.

THERE IS ALSO A RISK OF HEAVY RAINFALL THROUGH TONIGHT.  SHOWERS AND
THUNDERSTORMS OVER WEST ALABAMA EARLY THIS AFTERNOON WILL SPREAD
SLOWLY EASTWARD ACROSS THE STATE.  RAINFALL AMOUNTS OF 1 TO 3 INCHES
ARE POSSIBLE.  A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF
CENTRAL ALABAMA.  MINOR RIVER FLOODING WILL ALSO CONTINUE ON THE
LOWER ALABAMA RIVER.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY).

A DEEP UPPER LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTH ALABAMA ON
THURSDAY. THE AIRMASS WILL BE UNSTABLE ENOUGH ACROSS THE EASTERN
COUNTIES FOR THE POSSIBILITY OF A FEW SEVERE STORMS...WITH THE MAIN
THREAT BEING LARGE HAIL.

RIVER FLOODING WILL CONTINUE THROUGH THE WEEKEND.  FLOODING LEVELS
WILL BE DEPENDENT ON THE AMOUNT OF RAINFALL OVER THE NEXT 24 HOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED TODAY AND THURSDAY.

In the hours before

Special weather statement, Apr 6, 8:20 AM CDT, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
820 AM CDT WED APR 6 2005

ALZ011-012-061400-
LAMAR-MARION-
820 AM CDT WED APR 6 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR AND MARION COUNTIES
UNTIL 900 AM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 814 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 11 MILES WEST OF DETROIT TO 16 MILES
SOUTHWEST OF MOLLOY...MOVING EAST AROUND 40 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
BEXAR...MOLLOY...DETROIT...VERNON...SULLIGENT...WESTON...MILLPORT AND
BEAVERTON THROUGH 900 AM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 1:01 PM CDTSevere Thunderstorm WarningBMXSumter44 min
Apr 6, 1:59 PM CDTTornado WarningBMXGreene31 min
Apr 6, 2:07 PM CDTTornado WarningBMXHale53 min
Apr 6, 2:43 PM CDTTornado WarningBMXTuscaloosa62 min
Apr 6, 5:24 PM CDTSevere Thunderstorm WarningBMXLamar, Pickens66 min
Apr 6, 5:27 PM CDTSevere Thunderstorm WarningBMXSumter33 min
Apr 6, 5:42 PM CDTSevere Thunderstorm WarningBMXGreene48 min
Apr 6, 5:48 PM CDTFlash Flood WarningBMXLamar3 hr
Apr 6, 6:04 PM CDTSevere Thunderstorm WarningBMXFayette41 min
Apr 6, 6:36 PM CDTSevere Thunderstorm WarningBMXTuscaloosa54 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.